Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 17, NWS Midland/Odessa, TX

April 12, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 12, 2011, 1:09 PM MDT for Eddy County, New Mexico. It took effect at Apr 13, 2011, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 12, 2011, 1:09 PM MDT (19:09 UTC)
In effect from
Apr 13, 2011, 12:00 PM MDT
Expired
Apr 13, 2011, 3:06 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3152 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS74 KMAF 121909
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT TUE APR 12 2011

...HIGH WIND WATCH ISSUED FOR THE GUADALUPE MOUNTAINS FOR
WEDNESDAY AND THURSDAY...

.JET STREAM LEVEL WINDS WILL INCREASE WEDNESDAY IN ADVANCE OF A
DEEPENING SYSTEM ACROSS THE SOUTHERN PLAINS THURSDAY. AS SUCH
WINDS WILL INCREASE WEDNESDAY BUT MORESO THURSDAY WHEN THE MAIN
SYSTEM PASSES TO THE NORTHEAST. A TEMPORARY LULL IN THE HIGHS
WINDS ARE EXPECTED WEDNESDAY NIGHT.

NMZ027-TXZ258-131200-
/O.NEW.KMAF.HW.A.0017.110413T1800Z-110415T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
109 PM MDT TUE APR 12 2011

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON. 

* TIMING...WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON.

* WINDS...WEST 30 TO 40 MPH GUSTS 65 MPH.

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS
  SHOULD USE CAUTION. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED
  BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
494 
WWUS74 KMAF 130906
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CDT WED APR 13 2011

...HIGH WIND WARNING ISSUED FOR THE GUADALUPE MOUNTAINS TODAY
THROUGH THURSDAY...

.AN AREA OF SURFACE LOW PRESSURE WILL DEEPEN ACROSS EASTERN NEW
MEXICO TODAY...AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE.
THE MID TO UPPER LEVEL WINDS WILL INCREASE THIS AFTERNOON ACROSS
THE GUADALUPE MOUNTAINS. BOTH OF THESE FEATURES WILL RESULT IN
HIGH WINDS FIRST DEVELOPING THIS AFTERNOON...AND CONTINUING
THROUGH EARLY THURSDAY EVENING. THERE WILL BE A BRIEF BREAK IN 
HIGH WIND SPEEDS LATE WEDNESDAY NIGHT THROUGH THURSDAY 
MORNING...BUT THEY WILL INCREASE TO ABOVE HIGH WIND LIMITS
BY THURSDAY AFTERNOON.

NMZ027-TXZ258-132000-
/O.UPG.KMAF.HW.A.0017.110413T1800Z-110415T0000Z/
/O.NEW.KMAF.HW.W.0026.110413T1800Z-110415T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
306 AM MDT WED APR 13 2011

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON THROUGH EARLY THURSDAY EVENING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH. STRONGER
  GUSTS POSSIBLE THURSDAY AFTERNOON.

* IMPACTS...HIGH PROFILE VEHICLES TRAVELING THROUGH THE MOUNTAINS
  SHOULD USE CAUTION. AVIATION INTERESTS MAY EXPERIENCE LOCALIZED
  BUT EXTREME TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING
  IN THE VICINITY OF THE GUADALUPE MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 12, 1:09 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 12, 1:09 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT TUE APR 12 2011

.DISCUSSION...
SFC PRESSURE FALLS HAVE COMMENCED UNDERNEATH SW MID LEVEL FLOW AND
SLY WINDS NEAR 15-25 MPH ARE FAIRLY COMMON. OTHERWISE LLJ WILL
DEVELOP TONIGHT KEEPING SFC WINDS UP 10-15 MPH THRU 09Z OR SO.
THEREAFTER LOW LEVEL WINDS WILL TURN W AS MID LEVEL FLOW VEERS TO A
MORE W COMPONENT. THIS WILL FAVOR THE FORMATION OF SFC LOW INVOF
PANHANDLE. END RESULT WILL BE FOR SHARP LOW LEVEL THERMAL RIDGE TO
DEVELOP SENDING TEMPS BACK TO N90 ACRS MUCH OF PB. DOWNSLOPE W/SW
WINDS WILL SERVE TO INCREASE TEMPS AND DRY AIR. ALSO 7H WINDS
NEAR 35KTS ACRS GDP MTNS WILL MAKE FOR HIGH WINDS THERE AND WINDY
CONDITIONS MOST ELSEWHERE. SFC LOW WILL TRY TO KEEP A EWD POSITION
THRU THE NIGHT WED/THUR MORNING WHICH WILL KEEP MSTR E. MEANWHILE
FAST MOVING SHRTWV WILL DEEP E OF THE ROCKY MTNS THUR AND AS MID
LEVEL WIND FIELD STRENGTHENS A SFC LOW WILL FORM...CLASSIC
WINDY/VERY WINDY PATTERN. HIGH WINDS WILL LIKELY CONTINUE IN MTNS
AND ADVISORY MAY BE NEED IN SE NM/PB...HAVE ISSUED WATCH WED/THUR
FOR GDP MTNS. THERMAL RIDGE AXIS WILL MOVE FARTHER E BUT TEMPS WILL
STILL BE WELL ABOVE NORMAL. SFC WINDS SLIGHTLY MORE NWLY WHICH WILL
SERVE TO WARM TEMPS TOO...STILL VERY DRY. ASSOCD COLD FRONT WILL
LIKELY MOVE THRU FRI MORNING AND TEMPS WILL COOL BACK INTO 70S.
W/NW MID LEVEL FLOW SAT WILL SERVE TO BUILD THERMAL RIDGE W...SO
WARMING TREND COMMENCES AND BACK INT0 90S SUNDAY AND MOST LIKELY
BREEZY PLAINS/WINDY MTNS. MORE OF THE SAME MONDAY WITH POTENTIAL
FOR FRONT TUE.

&&

.FIRE WEATHER...
REMARKABLY ACTIVE FIRE WX PATTERN CONTINUES. RF CONDITIONS
VERIFYING VERY WELL THIS AFTERNOON. IR SATELLITE DEPICTS FIRE IN
JEFF DAVIS COUNTY AND SOUTH PECOS COUNTY ARE INCREASING WITH THE
GUSTY S WINDS AND RH LESS THAN 15 PCT. LOW LEVEL JET WILL KICK IN
THIS EVENING AND AS SUCH WE HAVE RF IN EFFECT UNTIL 03Z. MORE
CRITICAL FIRE WX TMW WITH POOR RECOVERY IN THE W AND FAIR IN THE
E. SHARP THERMAL RIDGE AND WINDS NEAR 20-25 MPH WITH DRY UNSTABLE
CONDITIONS INDICATIVE OF STRONG RF CONDITIONS. THURSDAY LOOKS LIKE
A SLAM DUNK AS WITH KEY FEATURES IN FAVORABLE LOCATIONS, I.E. 7H/5H
LOW, MSLP PATTERN AND STOUT MID LEVEL WIND FIELD...ESPECIALLY JUST
TO THE N. DWPNTS ARE EXTREMELY LOW OVER A LARGE AREA AS AS MID
LEVEL SPEED MAX MOVES IN DRY AIR WILL SURGE WELL E OF THE CWFA.
VERY LOW AMBIENT ATMOSPHERIC MSTR(3-4% RH) WILL SERVE TO DESICCATE
FUELS...IF THERE IS ANY MSTR LEFT TO TAKE OUT. TFS FUELS MAPS
CONTINUE TO SHOW FUELS AT RECORD DRY LEVELS FOR THIS TIME OF YEAR.
SFC WINDS OF 25-30 MPH G45 MPH VERY REASONALBLE THIS FAR S...MSLP
GRADIENT LOOKS IN VERY FAVORABLE ALIGNMENT WITH 85H-7H WINDS. HIGH
IMPACT FIRE WX IS TAKING SHAPE FOR THURSDAY ESPECIALLY WITH
PRECURSOR CONDITIONS OF TODAY/WED SEVRVING TO REALLY AGGRAVATE AN
ALREADY SERIOUS SITUATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              50  90  51  88  /  10  10  10   0
CARLSBAD NM                47  92  52  85  /   0   0  10   0
DRYDEN TX                  55  91  58  97  /   0   0  10   0
FORT STOCKTON TX           53  94  55  89  /   0   0  10   0
GUADALUPE PASS TX          53  83  51  78  /   0   0   0   0
HOBBS NM                   47  89  50  84  /   0   0  10   0
MARFA TX                   35  84  39  78  /   0   0   0   0
MIDLAND INTL AIRPORT TX    50  92  51  87  /   0   0  10   0
ODESSA TX                  51  91  54  87  /   0   0  10   0
WINK TX                    49  97  52  91  /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM NOON WEDNESDAY TO 9 PM MDT THURSDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARTIN...MIDLAND...
     MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...UPTON...WARD...WINKLER.

     RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ WEDNESDAY TO 10 PM CDT
     /9 PM MDT/ THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Apr 12, 12:48 PM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE APR 12 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE APR 12 2011 /1248 PM MDT TUE APR 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF WARM AND DRY CONDITIONS...AND INCREASED
SOUTHERLY WINDS HAVE BROUGHT CRITICAL FIRE WEATHER CONDITIONS TO
THE SOUTHEAST NEW MEXICO PLAINS AND MUCH OF WEST TEXAS TODAY. A
RED FLAG WARNING REMAINS IN EFFECT FOR THE SOUTHEAST NEW MEXICO
PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE TRANS PECOS
REGION...AND THE PERMIAN BASIN THROUGH 10 PM CDT THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXTREMELY DRY...WARM AND WINDY CONDITIONS ARE EXPECTED AGAIN
WEDNESDAY AND THURSDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO. CRITICAL TO EXTREMELY FIRE WEATHER CONDITIONS ARE
ANTICIPATED...ESPECIALLY THURSDAY. A RED FLAG WARNING HAS BEEN
ISSUED FOR WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING FOR THE
SOUTHEAST NEW MEXICO PLAINS...GUADALUPE AND DAVIS MOUNTAINS...
MARFA PLATEAU...TRANS PECOS AND THE PERMIAN BASIN.

HIGH WINDS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 1:25 PM MDTRed Flag WarningMAF56 hr

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.